Format

Send to

Choose Destination
See comment in PubMed Commons below
Nephrol Dial Transplant. 2002 May;17(5):923-6.

A new acute inflammatory syndrome related to the introduction of mycophenolate mofetil in patients with Wegener's granulomatosis.

Author information

1
Department of Nephrology, University Hospital Gasthuisberg, Leuven, Belgium. Bart.Maes@UZ.KULeuven.ac.be

Abstract

Mycophenolate mofetil (MMF) is increasingly used for prevention of allograft rejection and to treat immune disorders. We report the development of an acute inflammatory syndrome in two patients with Wegener's granulomatosis after MMF was introduced, because of persistent renal and systemic disease activity despite cyclophosphamide treatment. Within 1 week both patients developed an acute inflammatory syndrome, characterized by fever, arthralgias and muscle pain. No infection could be detected and no indications for increased Wegener's activity were present. MMF was stopped resulting in a rapid and complete resolution of the syndrome. A rechallenge with 2 g of MMF in the second patient resulted in a relapse of the syndrome within 4 days. There was an association between symptoms and increased levels of mycophenolic acid (MPA) acyl glucuronide and serum interleukin-6, suggesting the induction of inflammatory cytokines by MPA acyl glucuronide as the cause of the syndrome. Therefore, special attention should be given to side effects such as fever, arthralgias and muscle pain when treating patients with Wegener's granulomatosis during the active phase. Because this side effect of MMF may also occur after solid organ transplantation and in other immune disorders, pharmacokinetic profiling of MPA and MPA acyl glucuronide is needed in future studies with MMF.

PMID:
11981085
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center